Texas, 2007

Hail and Damaging Winds in Texas, April 3 to 4, 2007

April 3 to 4, 2007 · NWS SHV · 12 events in 6 counties and zones

A strong cold front approached Southeast Oklahoma and Southwest |Arkansas during the late afternoon hours of Tuesday, April 3rd, in |associated with the tail end of an upper level trough that traversed |southeast across the Mid-Mississippi Valley. Above normal temperatures |and ample low level moisture created strong low level instability which eventually overcame the capping inversion in place,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$595,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong cold front approached Southeast Oklahoma and Southwest |Arkansas during the late afternoon hours of Tuesday, April 3rd, in |associated with the tail end of an upper level trough that traversed |southeast across the Mid-Mississippi Valley. Above normal temperatures |and ample low level moisture created strong low level instability which eventually overcame the capping inversion in place, such that strong to severe thunderstorms developed along and just ahead of the cold front over Southeast Oklahoma and Southwest Arkansas. These severe |thunderstorms eventually backbuilded into Northeast Texas during the |evening hours of the 3rd and into the morning hours of the 4th, |resulting in numerous reports of large hail and strong damaging winds, |with the wind damage reports most common across the western sections of |Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 3, 9:04 PM CST, 45 minutes earlier.

Area forecast discussion, Apr 3, 9:04 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1004 PM CDT TUE APR 3 2007

.DISCUSSION...
WILL UPDATE ZONES SHORTLY TO EXTEND SVR TSTMS WATCH SOUTHWARD AND
CANCEL WATCH FOR MCCURTAIN COUNTY OK. STORMS ARE MOVING SOUTH
SOUTHEAST AROUND 20 MPH BUT REMAIN SCATTERED. STORMS SHOULD BEGIN
TO WEAKENEN BY THE 1 AM EXPIRATION TIME OF ORIGINAL WATCH. WILL
ADJUST WINDS AND TEMPS IN ZONES TO GO WITH SLOWER MOVEMENT OF
FRONT. ONLY MINOR ADJUSTMENTS TO POPS.

&&

.AVIATION...

LATEST SURFACE OBS SHOW COLD FRONT EXTENDING FROM KGYI NE TO
KBVX...MOVING SOUTHEAST.  A LINE OF SEVERE CONVECTION HAS DEVELOPED
ALONG THE FRONT...AND WILL MOVE THROUGH THE FOUR-STATE AREA
OVERNIGHT.  PASSING STORMS SHOULD TEMPORARILY TAKE CONDITIONS DOWN
TO MVFR...W/RAPID CLEARING AND NORTHERLY SURFACE FLOW BEHIND THE
FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  70  48  66 /  50   0   0   0
MLU  61  69  45  66 /  50   0   0   0
DEQ  51  68  41  63 /  40   0   0  10
TXK  55  69  44  64 /  50   0   0  10
ELD  56  68  42  65 /  50   0   0   0
TYR  59  69  47  67 /  50   0   0   0
GGG  61  68  47  67 /  50   0   0   0
LFK  69  70  48  69 /  50  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/44
Hazardous weather outlook, Apr 3, 11:00 AM CST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE APR 3 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT TUE APR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE ATMOSPHERE WILL BE VERY UNSTABLE ACROSS THE FOUR STATE REGION
THIS AFTERNOON AHEAD OF A STRONG COLD FRONT. INITIAL STRONG TO
SEVERE THUNDERSTORMS MAY DEVELOP OVER CENTRAL LOUISIANA AND
EAST TEXAS IN THE MOIST AND UNSTABLE AIR...AND MOVE NORTHEAST...
DURING THE AFTERNOON AND EARLY EVENING.

OTHER STRONG TO SEVERE THUNDERSTORMS SHOULD DEVELOP NORTH OF THE
INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND
SOUTHWEST ARKANSAS BY LATE AFTERNOON. THUNDERSTORMS WILL MOVE
SOUTHEAST THROUGH THE FOUR STATE AREA...TONIGHT INTO EARLY WEDNESDAY
MORNING.

ANY OF THESE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

03

In the hours before

Local storm report, Apr 3, 7:36 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
836 PM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             BROKEN BOW              34.03N 94.74W
04/03/2007  E0.88 INCH       MCCURTAIN          OK   FIRE DEPT/RESCUE

&&

JD
Local storm report, Apr 3, 7:58 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
858 PM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             14 N DIERKS             34.32N 94.02W
04/03/2007  E1.00 INCH       HOWARD             AR   EMERGENCY MNGR

&&

JD
Local storm report, Apr 3, 9:24 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1024 PM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             8 NW NASHVILLE          34.02N 93.95W
04/03/2007  E0.88 INCH       HOWARD             AR   EMERGENCY MNGR

            CENTER POINT

&&

JD
Local storm report, Apr 3, 9:49 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1049 PM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             5 SSW MINERAL SPRINGS   33.81N 93.95W
04/03/2007  M0.88 INCH       HOWARD             AR   EMERGENCY MNGR

            SARATOGA IN HOWARD COUNTY

&&

JD

The radar

The Shreveport radar (KSHV), 133 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Titus

When
April 3, 9:49 PM CST
Where
Titus County, Mt Pleasant
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.170, -94.980

Hail, Camp

When
April 3, 10:30 PM CST
Where
Camp County, Pittsburg
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
33.000, -94.970

Hail, Upshur

When
April 3, 10:50 PM CST
Where
Upshur County, 5 mi NNW of Gilmer
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.797, -94.963

Hail, Upshur

When
April 3, 11:10 PM CST
Where
Upshur County, 3 mi N of Big Sandy
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.623, -95.100

Hail fell at FM 1002 and 155.

Hail, Upshur

When
April 3, 11:15 PM CST
Where
Upshur County, 4 mi N of Big Sandy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.638, -95.100

Hail, Wood

When
April 3, 11:15 PM CST
Where
Wood County, 3 mi NE of Hawkins
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.611, -95.184

Hail fell along the Wood/Upshur County line.

Hail, Upshur

When
April 3, 11:26 PM CST
Where
Upshur County, Big Sandy
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.580, -95.100

Thunderstorm Wind, Smith

When
April 3, 11:30 PM CST
Where
Smith County, Winona
Measured
56 kt (64 mph) estimated gust
Property damage
$500,000
Reported by
Newspaper
Coordinates
32.500, -95.170

Numerous trees and power lines were downed. Trees were reported down on several homes and at least 1 vehicle. One resident was temporarily trapped by debris from a tree falling across her home but she was uninjured.

Thunderstorm Wind, Smith

When
April 4, 12:01 AM CST
Where
Smith County, Tyler Pounds Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
32.350, -95.400

Measured gust at Tyler Pounds Field Airport.

Hail, Smith

When
April 4, 12:35 AM CST
Where
Smith County, Tyler
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.350, -95.300

Lightning, Smith

When
April 4, 1:02 AM CST
Where
Smith County, Arp
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
32.230, -95.070

Lightning resulted in a house fire on County Rd. 246. There were no report of injuries.

Thunderstorm Wind, Cherokee

When
April 4, 1:35 AM CST
Where
Cherokee County, 9 mi W of Rusk
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.800, -95.303

A few trees were downed including one that fell across an 18-Wheeler in Maydelle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21120, 21121, 21122, 21123, 21124, 21125, 21126, 21138, 21127, 21128, 21130, 21135.